Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 243, NWS Goodland, KS

July 28, 2008Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2008, 6:20 PM MDT for Kit Carson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2008, 6:20 PM MDT (00:20 UTC)
Expired
Jul 28, 2008, 7:00 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3188 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:56 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 28, 5:56 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT MON JUL 28 2008

.SYNOPSIS...
130 PM MDT MON JUL 28 2008

REVIEW OF WATER VAPOR AND VISIBLE SATELLITE IMAGERY INDICATES
REMNANTS OF DOLLY CURRENTLY SITUATED OVER THE CO/KS/OK BORDER WITH
CU STARTING TO DEVELOP OVER THE CENTRAL HIGH PLAINS. A MID/UPPER
LEVEL RIDGE CONTINUES TO BUILD OVER THE DESERT SOUTHWEST WITH A
FAIRLY POTENT SHORTWAVE TROUGH MOVING EASTWARD ACROSS THE PRAIRIE
PROVINCES OF CANADA AND THE NORTHERN PLAINS. LONGWAVE TROUGH
CONTINUES TO BE SITUATED OVER THE NORTHEASTERN UNITED STATES IN
ASSOCIATION WITH AN UPPER LEVEL LOW OVER THE HUDSON BAY REGION.

FOLTZ
&&

.DISCUSSION...
130 PM MDT MON JUL 28 2008

PRIMARY FORECAST CONCERNS WILL BE TONIGHTS POPS AND HOW QUICKLY
THINGS WILL MOVE OUT TUESDAY MORNING. FOCUS THEN SHIFTS TO A WEAK
SHORTWAVE TROUGH PROGGED TO MOVE THROUGH WEDNESDAY EVENING AND MAX
TEMPS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME.

GOING FORECAST HAD A PRETTY DECENT HANDLE ON PRECIP CHANCES
TONIGHT. WHILE CONVECTION WILL BE POSSIBLE OVER THE ENTIRE CWA...BEST
SHOT FOR SIGNIFICANT PRECIP SHOULD BE CONFINED TO THE SOUTHEASTERN
HALF...GENERALLY ALONG AND SOUTHEAST OF A MCCOOK TO TRIBUNE LINE.
GIVEN PWAT VALUES IN EXCESS OF 1.5 INCHES AND SLOW STORM
MOTIONS...HEAVY RAIN WILL BE POSSIBLE. HAVE OPTED TO HOLD OFF ON
ANY FLOOD/FLASH FLOOD HIGHLIGHTS AS AERIAL COVERAGE IS STILL A BIT
IN QUESTION. HAVE GENERALLY FOLLOWED HPC GUIDANCE FOR QPF THIS
EVENING WITH A FEW TWEAKS. BULK OF PRECIP SHOULD BE OUT OF THE
AREA BY 18Z TUESDAY. WITH SUBSIDENCE AND CLEARING SKIES...TEMPS
WILL REACH THE LOWER 90S.

MODELS IN REASONABLE AGREEMENT ON SENDING A SHORTWAVE TROUGH OVER
THE TOP OF THE DESERT RIDGE BRINGING THE POTENTIAL FOR CONVECTION
BACK TO THE AREA WEDNESDAY AFTERNOON AND EVENING. HAVE GONE AHEAD
AND INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD AS A RESULT.
AS THIS DISTURBANCE QUICKLY DEPARTS THURSDAY MORNING...UPPER RIDGE
WILL EXPAND NORTHEASTWARD INTO OUR CWA. WITH H85 TEMPS IN THE LOW
TO MID 30S C AND SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE
TROUGH...THERE WILL BE LITTLE IN THE WAY OF CLOUD COVER TO IMPEDE
AFTERNOON TEMPS FROM REACHING THE CENTURY MARK.

MID/UPPER RIDGE CONTINUES ITS STRONGHOLD ON THE CENTRAL HIGH
PLAINS FRIDAY AND SATURDAY WITH THE POTENTIAL FOR AFTERNOON TEMPS
GETTING CLOSE TO...IF NOT EXCEEDING...105 F OVER EASTERN PORTIONS
OF THE AREA. WILL SEE AFTERNOON RH VALUES AOB 15 PERCENT THURSDAY
THROUGH SUNDAY BUT IT APPEARS WINDS WILL BE GENERALLY LESS THAN 10
KTS WHICH MINIMIZES FIRE WEATHER CONCERNS TO SOME EXTENT.

BY SUNDAY AFTERNOON...WINDS START TO BECOME A BIT MORE
SOUTHEASTERLY WHICH WILL ALLOW FOR THE ADVECTION OF MOISTURE INTO
THE REGION. THIS WILL HELP HOLD TEMPS DOWN A FEW DEGREES BUT
SHOULD STILL SEE UPPER 90S TO LOW 100S. GFS IS PROGGING FROPA
SUNDAY NIGHT/MONDAY MORNING BUT HAVE OPTED TO FOLLOW THE MORE
RELIABLE ECMWF GUIDANCE WHICH MAINTAINS SOUTHERLY FLOW AND DRY
CONDITIONS THROUGH THE END OF THE FORECAST PERIOD.

FOLTZ
&&

.AVIATION...
533 PM MDT MON JUL 28 2008

FOR THE 00Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR BOTH KGLD
AND KMCK. ALTHOUGH SCATTERED THUNDERSTORMS ARE CURRENTLY
DEVELOPING AND DIMINISHING ACROSS THE ENTIRE REGION...IT IS
BECOMING INCREASINGLY EVIDENT THAT THE IMMEDIATE AREAS AROUND
KGLD AND KMCK HAVE SEEN THE LAST CHANCE OF ANY SIGNIFICANT
PRECIPITATION FADE AWAY. VCTS NEAR KGLD FOR JUST THE NEXT HOUR OR
SO. SCATTERED TO ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH
ABOUT 06Z...BUT IT LOOKS LIKE THE GREATEST CHANCES FOR THAT WILL BE
SOUTH AND EAST OF THE TAF SITES. SOME...BUT NOT ALL MODELS...ARE
SHOWING BOUNDARY LAYER MOISTURE INCREASING BETWEEN 09Z AND 15Z.
THIS MAY RESULT IN SOME AREAS OF PATCHY LIGHT FOG. I DID NOT
INCLUDED IT IN THE TAFS...BUT THE NEXT ISSUANCE AT 06Z WILL NEED
TO TAKE A CLOSER LOOK AT THAT FOR POSSIBLE MENTION OF FOG IN THE
TAFS DURING THAT TIME FRAME.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 28, 10:12 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1012 AM MDT MON JUL 28 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1012 AM MDT MON JUL 28 2008 /1112 AM CDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE REGION AS THE REMNANTS OF WHAT WAS ONCE HURRICANE DOLLY
LIFT TO THE NORTHEAST. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...STORMS MAY MOVE SLOWLY AND MOVE OVER THE SAME AREAS
RESULTING IN LOCALLY HEAVY RAIN TOTALS ESPECIALLY FOR LOCATIONS
SOUTH OF THE INTERSTATE 70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING GENERALLY WEST OF A MCCOOK NEBRASKA TO COLBY AND LEOTI
KANSAS LINE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAIN TOTALS WOULD BE APPRECIATED.
HOWEVER...SPOTTER ACTIVATION IS NOT ANTICIPATED.

JOHNSON/DDT

In the hours before

Special weather statement, Jul 28, 4:32 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT MON JUL 28 2008

KSZ001-NEZ079-282300-
CHEYENNE-DUNDY-
432 PM MDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKS...AND MOVING NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:18 PM MDTAreal Flood WarningGLDCheyenne12 hr
Jul 28, 6:47 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min
Jul 28, 7:37 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 28, 7:48 PM MDTSevere Thunderstorm WarningGLDKit Carson27 min
Jul 28, 10:07 PM MDTFlash Flood WarningGLDCheyenne3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.